FAQs About Opioid-Induced Constipation

Was this helpful?
(15)
Doctor Writing Medical Prescription

More and more prescriptions for painkillers, called analgesics, are written every day. You may have acute pain, the result of a fall or surgery, for example, or it may be chronic, long-term pain that you’ve been living with for a long time. Many of these prescriptions are for opioids, such as morphine, hydrocodone and oxycodone, which are controlled drugs. According to the Centers of Disease Control and Prevention, there were 259 million prescriptions for opioid painkillers in 2012. Opioids, like all medicines, have side effects. The most common side effect caused by opioids is constipation—the inability to move your bowels as you do normally.

What is opioid-induced constipation?

Constipation is defined as not having a bowel movement within three or four consecutive days. If you’re taking an opioid for a short period of time, the constipation as a side effect should resolve when you stop taking the medication. However, if it doesn’t resolve or if you are taking the opioid for a longer time and you have problems passing your stool for more than a few weeks, this is considered to be chronic constipation.

How common is opioid-induced constipation?

Research shows that about 40% of people who take opioids regularly become constipated. Some researchers say that this number could be even higher.

What causes opioid-induced constipation?

While the opioids work to reduce your pain, they also affect your body in other ways. These actions affect your gut, or intestines, which in turn affects how you move your bowels. For example, opioids cause your stomach to empty into your intestine more slowly than usual. Once the contents are in your intestine, they don’t move along your intestine as easily. And then your gut wall pulls more moisture than it should out of your stool—leaving it hard and dry, which makes it more difficult to eliminate from your body.

Are there any risks if I have opioid-induced constipation?

If you have chronic opioid-induced constipation, you may develop other problems, such as:

There is also the concern that you might stop taking the medication, even if you need it, should the constipation become too much of a problem.

Can opioid-induced constipation be prevented?

It’s not inevitable that you will become constipated if you take opioids to manage your pain. In fact, you can reduce your risk of it happening by doing a few things:

  • Drink water and other healthy fluids throughout the day to stay hydrated

  • Eat fiber-rich foods

  • Exercise regularly

  • Maintain a regular toileting schedule, to try move your bowels at the same time every day

  • Move your bowels when you get the urge; don’t suppress it if at all possible

What do I do if I do become constipated?

The above tips for reducing the risk of constipation don’t seem to have much effect on opioid-induced constipation once it starts. If you are constipated, speak to your doctor or pharmacist who may have suggestions for you. Your doctor may suggest switching you to another type of analgesic, or a laxative, like psyllium (Metamucil), senna (Senakot) or biscodyl (Dulcolax), to help you move your bowels. That being said, there is some debate as to whether these laxatives are helpful; some studies have shown that taking bulk laxatives like psyllium can potentially make opioid-induced constipation worse, which is why it’s important to talk to your doctor about this problem.

Your doctor may prescribe you a medication that can counteract the effects of the opioids on your GI tract. In recent years, the U.S. Food and Drug Administration (FDA) has approved methylnaltrexone bromide (Relistor), naloxegol (Movantik), and lubiprostone (Amitiza) to treat opioid-induced constipation.

Constipation is often one problem that people don’t want to discuss, but it’s important to talk with your doctor. If you are experiencing opioid-induced constipation, there are things that you and your doctor can do about it together.

Was this helpful?
(15)
Medical Reviewer: William C. Lloyd III, MD, FACS
Last Review Date: 2020 Feb 26

  1. Opioid Painkiller Prescribing. Centers for Disease Control and Prevention. http://www.cdc.gov/vitalsigns/opioid-prescribing/

  2. Constipation. Mayo Clinic. http://www.mayoclinic.org/diseases-conditions/constipation/basics/definition/con-20032773

  3. Camilleri M. Opioid-Induced Constipation: Challenges and Therapeutic Opportunities. Am J Gastroenterol 2011; 106:835–842; doi:10.1038/ajg.2011.30; published online 22 February 2011. http://gi.org/wp-content/uploads/2011/07/media-ajg201130a_opioid-induced_constipation.pdf

  4. Satyavan K, Barna MM. Managing Opioid- Induced Constipation. Pharmacy Times. Published Online: Tuesday, September 15, 2009. http://www.pharmacytimes.com/publications/issue/2009/september2009/counselingconstipation-0909

  5. Kumar L, Barker C, Emmanuel A. Opioid-Induced Constipation: Pathophysiology, Clinical Consequences, and Management. Gastroenterology Research and Practice. Volume 2014 (2014), Article ID 141737. http://dx.doi.org/10.1155/2014/141737





Explore Digestive Health
Recommended Reading
  • No one knows for sure what causes irritable bowel syndrome (IBS). What brings on its symptoms, though, is a bit clearer. How you eat and what you eat can make a difference. So can several things that have nothing to do with food. Knowing these triggers and what to do about them can help you manage your IBS.
    October 25, 2016
  • Most people don’t discover they have hepatitis C until many years after they became infected, so is it too late to treat?
    July 25, 2019
  • Blood in stool can take many forms: pooping blood, bright red blood in stool, bloody diarrhea, bloody mucus in stool. There can be several causes of blood in stool. Find out which ones aren't cause for concern and which ones mean it's time to see a doctor.
    April 2, 2018
Health Spotlight
Next Up
Answers to Your Health Questions
Trending Videos